Alert archive / North Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Raleigh, NC

April 20, 2008Edgecombe County, Halifax County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Apr 20, 2008, 8:30 PM EDT for Edgecombe County, Halifax County, North Carolina. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2008, 8:30 PM EDT (00:30 UTC)
Expired
Apr 20, 2008, 10:30 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Edgecombe County, NC, Halifax County, NC

The radar

The Raleigh/Durham radar (KRAX), 99 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 10:00 PM EDTFLASH FLOOD7 Wnw Scotland Neck, NCWATER COVERING PORTION OF THIRTEEN BRIDGES ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2008-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2008-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 210032
FFWRAH

ZCZC RDUFFWRAH DEF
TTAA00 KRAH 210030

NCC065-083-210230-
/O.NEW.KRAH.FF.W.0004.080421T0030Z-080421T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
830 PM EDT SUN APR 20 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
  HALIFAX COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1030 PM EDT

* AT 824 PM EDT... THUNDERSTORMS WITH VERY HEAVY RAIN OVER HALIFAX
  AND EDGECOMBE COUNTIES.

* LOCATIONS THREATENED WITH FLOODING INCLUDE SCOTLAND NECK... 
ENFIELD...TARBORO...SPEED...AND HALIFAX.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. WHEN ENCOUNTERING FLOODED 
ROADS...TURN AROUND...DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3571 7765 3588 7780 3616 7767 3620 7798
      3651 7789 3649 7766 3640 7754 3632 7756
      3632 7745 3624 7737 3621 7737 3616 7726
      3608 7729 3600 7739 3592 7735 3585 7737

$$

RFG
2 follow-up statements
000 
WGUS72 KRAH 210053
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
847 PM EDT SUN APR 20 2008

NCC065-083-210230-
/O.CON.KRAH.FF.W.0004.000000T0000Z-080421T0230Z/
EDGECOMBE NC-HALIFAX NC-
847 PM EDT SUN APR 20 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
HALIFAX AND EDGECOMBE COUNTIES...

AT 842 PM EDT...DOPPLER RADAR CONTINUED TO SHOW NUMEROUS HEAVY 
SHOWERS AND THUNDERSTORMS MOVING INTO EDGECOMBE AND HALIFAX COUNTIES 
FROM THE SOUTH WITH HOURLY RAINFALL RATES IN SOME LOCATIONS 
EXCEEDING ONE INCH AND UP TO TWO AND ONE HALF INCHES.

AREAS FROM NEAR CONETOE AND TARBORO NORTHWARD TO SCOTLAND NECK... 
ENFIELD AND HALIFAX ARE LIKELY TO EXPERIENCE THE WORST FLASH 
FLOODING AND INUNDATION.  THIS INCLUDES THE HIGHWAY 258 CORRIDOR 
FROM TARBORO TO SCOTLAND NECK.  LAW ENFORCEMENT HAS REPORTED ROAD 
CLOSURES AT DOUGLAS HILL FARM ROAD ABOUT 5 MILES SOUTHWEST OF 
SCOTLAND NECK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART 
CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT 
SUNDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3571 7765 3588 7780 3616 7767 3620 7798
      3651 7789 3649 7766 3640 7754 3632 7756
      3632 7745 3624 7737 3621 7737 3616 7726
      3608 7729 3600 7739 3592 7735 3585 7737
TIME...MOT...LOC 0047Z 180DEG 0KT 3615 7754

$$

RFG
000 
WGUS72 KRAH 210218
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1011 PM EDT SUN APR 20 2008

NCC065-083-210230-
/O.CON.KRAH.FF.W.0004.000000T0000Z-080421T0230Z/
EDGECOMBE NC-HALIFAX NC-
1011 PM EDT SUN APR 20 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
HALIFAX AND EDGECOMBE COUNTIES...



AT 1010 PM EDT...DOPPLER RADAR CONTINUED TO SHOW NUMEROUS SHOWERS 
OVER HALIFAX AND EDGECOMBE COUNTIES...MOVING FROM SOUTH TO NORTH 
ACROSS THE AREA.  RADAR RAINFALL ESTIMATES SHOW AREAS OF OVER 6 
INCHES SINCE 200 PM THIS AFTERNOON FROM NORTHEAST EDGECOMBE COUNTY 
THROUGH EASTERN HALIFAX COUNTY AND POSSIBLY 11 OR 12 INCHES OF 
RAINFALL BETWEEN SCOTLAND NECK AND TILLERY IN HALIFAX COUNTY.

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SOME FLOODING ON THIRTEEN 
BRIDGES ROAD AND DOUGLAS HILL FARM ROAD BETWEEN ENFIELD AND SCOTLAND 
NECK. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RALEIGH.

LAT...LON 3571 7765 3588 7780 3616 7767 3620 7798
      3651 7789 3649 7766 3640 7754 3632 7756
      3632 7745 3624 7737 3621 7737 3616 7726
      3608 7729 3600 7739 3592 7735 3585 7737
TIME...MOT...LOC 0211Z 180DEG 0KT 3615 7754

$$
RFG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 7:38 PM EDT, 52 minutes earlier.

Area forecast discussion, Apr 20, 7:38 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
738 PM EDT SUN APR 20 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL DRIFT SLOWLY EAST SOUTHEASTWARD ACROSS
OUR REGION THROUGH MONDAY. MOIST LOW LEVEL NORTHEAST FLOW WILL
DEVELOP MONDAY NIGHT AND PERSIST THROUGH TUESDAY NIGHT... AS HIGH
PRESSURE OFF THE NEW ENGLAND COAST NOSES SOUTHWESTWARD INTO OUR
REGION.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 430 PM SUNDAY...

SCATTERED CONVECTIVE ACTIVITY ACROSS CENTRAL NC WILL CONTINUE THROUGH
00Z MON IN A NARROW BAND OF MODERATE LOW LEVEL INSTABILITY. MAIN
SEVERE THREAT WILL REMAIN TO BE HAIL UP TO THE SIZE OF QUARTERS.
EXPECT ACTIVITY TO WEAKEN IN INTENSITY AFTER 00Z WITH LOSS OF
HEATING BUT SCATTERED CONVECTION WILL LIKELY PERSIST IN THE EAST
WELL THROUGH THE NIGHT. AS UPPER LEVEL LOW DRIFTS SE...850-700MB
CONFLUENCE WILL REMAIN OVER THE FAR E-NE SECTIONS OF CENTRAL
NC. LOCALIZED SECTIONS OF EASTERN HALIFAX HAS RECEIVED 4 TO
POSSIBLY AS MUCH AS 6 INCHES OF RAIN. EXPECT TO SEE ANOTHER 1-2
INCHES POTENTIAL THROUGH 03Z (IF BANDS CONTINUE). BEST 850MB
MOISTURE TRANSPORT SHIFT E-NE THIS EVENING. SINCE IT APPEARS THAT
HEAVY RAIN THREAT WILL DIMINISH AND DUE TO ISOLATED NATURE OF FLOODING
     WILL NOT ISSUE A FLOOD WATCH AT THIS TIME.

MID/UPPER LEVEL LOW WILL CONTINUE TO DRIFT SE ON MON. CIRCULATION
AROUND THIS SYSTEM WILL PLACE BEST LOW LEVEL CONFLUENCE NEAR EAST-
NE PERIPHERY OF FORECAST AREA WITH DIVERGENT FLOW OVER THE
WESTERN AND SOUTHER PIEDMONT. THUS...WILL TAPER POPS FROM HIGH
CHANCE/LOW LIKELY EAST TO LOW CHANCE WEST. CONSIDERABLE
CLOUDINESS AND SHOWERS WILL HOLD TEMPS 5-10 DEGREES BELOW NORMAL.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 445 PM SUNDAY...

CLOSED MID/UPPER LEVEL LOW WILL CONTINUE TO INFLUENCE WEATHER
THROUGH TUESDAY. CONTINUED EASTERLY FETCH OFF THE ATLANTIC WILL
RESULT IN WIDESPREAD CLOUDS AND PATCHES OF LIGHT RAIN...MAINLY
EAST OF U.S.1 THROUGH TUESDAY AFTERNOON. ISENTROPIC LIFT WEAK TO
NON EXISTENT THROUGH 305K LEVEL SO NOT EXPECTING MUCH AS FAR AS
PRECIP AMOUNTS.

FLOW WILL GRADUALLY BECOME ANTICYCLONIC WED. THIS FLOW WILL ALSO
GRADUALLY ADVECT DRIER AIR INTO THE REGION. THUS EXPECT TO SEE A
SLOW CLEARING TREND WED ACROSS REGION. PARTIAL SUN WILL HELP TO
BOOST AFTERNOON TEMPS INTO THE LOW AND MID 70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 445 PM SUNDAY...

MADE ONLY MINOR TWEAKS TO MAX/MIN TEMPERATURES IN THE EXTENDED.
FORECAST STILL LOOKS DRY... AS MEDIUM RANGE MODELS ARE IN GENERAL
AGREEMENT WITH MID LEVEL RIDGING BUILDING OVER THE EASTERN THIRD OF
THE NATION... WITH TROUGHING PROGRESSING FROM THE WESTERN CONUS
EARLY IN THE PERIOD TO THE CENTRAL STATES BY THE START OF THE
WEEKEND. EXPECT MODERATING TEMPS WITH UPPER 70S/LOWER 80S
EXPECTED BY FRI. TAIL END OF UPPER LEVEL TROUGH OVER THE GREAT
LAKES WILL SWING THROUGH THE REGION LATE SAT/SATURDAY NIGHT.
ASSOCIATED FRONT MAY BE ABLE TO TRIGGER A SCATTERED SHOWER/STORM
LATE SATURDAY AND SATURDAY NIGHT SO WILL INTRODUCE A CHANCE POP.
SLIGHTLY COOLER TEMPS EXPECTED BEHIND BOUNDARY SUNDAY.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 740 PM SUNDAY...

A LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO SETTLE
SOUTHEAST ACROSS NORTH CAROLINA TONIGHT.  THE AIRMASS WILL REMAIN
MODERATELY MOIST AND UNSTABLE THOUGH SHOWERS SHOULD BE ISOLATED
OVERNIGHT AND MON MORNING THEN BECOME MORE NUMEROUS ONCE AGAIN MON
AFTERNOON AND EVENING.  CONDITIONS SHOULD BE MAINLY VFR OVERNIGHT
BUT BECOME MVFR AND POSSIBLY IFR IN STRATUS AND FOG AROUND DAYBREAK
MON WITH MVFR CIGS CONTINUING THROUGH THE MORNING THEN VFR OUTSIDE
OF SCATTERED SHOWERS AND ISOLATED TSTMS MON AFTERNOON.

MORE MVFR AND IFR CONDITIONS IN STRATUS AND FOG ARE POSSIBLE AROUND
DAYBREAK TUE AND IN SCATTERED SHOWERS OR AREAS OF RAIN DURING TUE.
OTHERWISE VFR WEATHER SHOULD PREVAIL AS LOW PRESSURE MOVES FARTHER
OFF THE COAST BY WED AND HIGH PRESSURE BUILDS INTO THE AREA FROM THE
NORTH WED THROUGH FRI.  -RFG

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DM
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...RFG
Hazardous weather outlook, Apr 20, 8:12 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
812 PM EDT SUN APR 20 2008

NCZ009>011-026>028-043-078-220015-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WILSON-WAYNE-
812 PM EDT SUN APR 20 2008

...SEVERE THUNDERSTORM WATCH 209 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

AN APPROACHING STRONG UPPER LEVEL LOW WILL SUPPORT SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. A FEW SEVERE
STORMS WILL BE LIKELY WITH THE MAIN SEVERE THREAT BEING LARGE
HAIL. VERY HEAVY RAINFALL FROM REPEAT THUNDERSTORMS MAY ALSO
CAUSE FLOODING PROBLEMS IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
MONDAY AFTERNOON. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL.

OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NCZ007-008-021>025-038>042-073>077-083>086-088-089-220015-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-WAKE-JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
812 PM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED OVERNIGHT AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
MONDAY AFTERNOON. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL.

OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 20, 5:40 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             3 WNW WHITES FORK       36.07N 77.48W
04/20/2008  E1.00 INCH       HALIFAX            NC   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED ON DOUGLAS HILL FARM RD
            SOUTHWEST OF SCOTLAND NECK

&&

JFB
Local storm report, Apr 20, 5:49 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 N WAKE FOREST         36.00N 78.52W
04/20/2008  E0.25 INCH       WAKE               NC   TRAINED SPOTTER

            US 1/PURNELL ROAD

0536 PM     HAIL             2 N WAKE FOREST         36.00N 78.52W
04/20/2008  E0.25 INCH       WAKE               NC   TRAINED SPOTTER

            ALONG US 1 APPROX 1/4 MILE SOUTH OF THE FRANKLIN/WAKE
            COUNTY LINE.

&&

RHENES
Special weather statement, Apr 20, 6:00 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
600 PM EDT SUN APR 20 2008

NCZ026-041-202230-
FRANKLIN-WAKE-
600 PM EDT SUN APR 20 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS FRANKLIN AND EXTREME
NORTHEAST WAKE COUNTIES THROUGH 630 PM EDT...

AT 600 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM ROLESVILLE TO 6 MILES SOUTHEAST OF ROLESVILLE...
OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF LOUISBURG TO 8
MILES NORTHWEST OF LINWOOD...MOVING NORTH AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR LOUISBURG AROUND 630 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

JFB
Special weather statement, Apr 20, 6:17 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT SUN APR 20 2008

NCZ041-042-202300-
JOHNSTON-WAKE-
617 PM EDT SUN APR 20 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST WAKE AND WEST
JOHNSTON COUNTIES THROUGH 700 PM EDT...

AT 617 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES NORTHWEST OF CLAYTON TO BENSON...OR ALONG
A LINE EXTENDING FROM 7 MILES SOUTHEAST OF RALEIGH TO 14 MILES
SOUTHWEST OF SMITHFIELD...MOVING EAST AT 16 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR SMITHFIELD AROUND 655 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

RWH
Local storm report, Apr 20, 6:56 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
656 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             WARRENTON               36.40N 78.16W
04/20/2008  E0.50 INCH       WARREN             NC   LAW ENFORCEMENT

            HAIL UP TO THE SIZE OF DIMES REPORTED JUST SOUTH OF THE
            CITY LIMITS OF WARRENTON

&&

JFB
Special weather statement, Apr 20, 7:54 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
754 PM EDT SUN APR 20 2008

NCZ011-027-028-043-210045-
EDGECOMBE-HALIFAX-NASH-WILSON-
754 PM EDT SUN APR 20 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX...NASH...EDGECOMBE
AND WILSON COUNTIES THROUGH 845 PM EDT...

AT 754 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM ENFIELD TO JUST SOUTHWEST OF MACCLESFIELD...OR ALONG
A LINE EXTENDING FROM 11 MILES SOUTHWEST OF HALIFAX TO 8 MILES
NORTHWEST OF FARMVILLE...MOVING EAST NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR TARBORO...SPEED...ABD
WHITAKERS...BY 815 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

RWH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:09 PM EDTSevere Thunderstorm WarningRAHWake20 min
Apr 21, 3:43 PM EDTSevere Thunderstorm WarningRAHSampson42 min
Apr 21, 4:09 PM EDTSevere Thunderstorm WarningRAHWayne51 min
Apr 21, 4:31 PM EDTSevere Thunderstorm WarningRAHSampson44 min
Apr 21, 4:50 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston40 min
Apr 21, 5:24 PM EDTSevere Thunderstorm WarningRAHSampson36 min

Nearby

Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.